|Can 'detectable' be OK?
Apr 27, 2005
I tested positive in July 2003 with viral load of 100,000 and T-cells @ 289. Immediately started combivir/viramune regimen; but had to change after 1 month due to liver problems. Since then, have been on kaletra, viread and epivir. T-cells have climbed steadily; but viral load has hovered in the 350-400 range. Last November, vl spiked to 3000 and Dr. ordered resistance test: no resistance. We added a 4th drug to regimen (videx ec-250), to try and lower vl. T-cells are now consistently in the 950-1000 range and I feel great; but viral load has never dropped below 356. Do I need to worry. As long as my t-cells stay up and we monitor my condition regularly, can I stop worrying about being detectable?
Response from Dr. Sherer
The good news in your story is that you feel great, and your T cells have climbed steadily on your regimen.
All available evidence suggests that drug resistance is more likely in patients who have detectable virus, even at the low levels you have described, than in those patients who consistently have viral loads below 50 copies/ml. Note that this process may take a long time to develop, i.e. months or even years.
Your regimen may be one that can withstand the added pressure for drug resistance to develop. In general, boosted PIs, and lopinavir/r (Kaletra or LPV/r) specifically, have a lesser risk of drug resistance than other agents. Indeed, in patients started on LPV/r as their first PI, as in your case, have shown a remarkable tendency to NOT develop protease inhibitor (PI) resistance mutations, particularly when they succeed in achieving excellent adherence.
Your physician has taken the step of adding a 3d NRTI - didanosine (or DDI) - in order to strengthen the regimen. Although the attempt to reduce the viral load to below detection failed, there may still be added value with this regimen. As long as you are tolerating the regimen, I would advise you to maintain your excellent adherence, and rely on your physician's judgments.
Unfortunately, I can't advise you not to worry at all. Having HIV demands a certain amount of vigilance. I would advise you not to worry too much, or unduly, and not to forget the benefits of ART that you have already experienced, as in the first paragraph above. I would also advise you not to let the possibility that drug resistance is developing overwhelm you. There are options for you in the event that resistance does develop.
cd4 count and therapy
drug holiday for training gains?
- Is Stinging Sensation Under Arms A Hiv Symptom?
- Why Do I Keep Having Outbreaks Of Shingles?
- What Will The Doctor Do If You Have Genital Warts?
- What Are Ways To Prevent Getting Herpes?
- What Are The Odds Of Contracting Genital Herpes After Sleeping With Someone Who Has It But Not An Outbreak?
- Transmission Of Hpv Amongst Gay Men
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.